If you or a loved one is suffering from heroin withdrawal and need immediate help call 877-284-0353 to speak with a trained counselor.
Most people know heroin is addictive, but they don’t always realize how easy it is to become physically dependent on this drug. And people who haven’t dealt with heroin withdrawal symptoms rarely understand how difficult it is to push through them to the other side.
Find out more about heroin withdrawal symptoms, how long they last and how you can give yourself a better chance at getting out of the cycle of addiction and into a more positive, heroin-free life.
What is heroin and how addictive is it?
Heroin is an illegal drug that’s made from morphine along with many other extremely strong prescription drugs. Like those prescription drugs, heroin can be extremely addictive because of the way it interacts with the brain.
Heroin works quickly on the brain, binding to certain receptors and altering the chemistry and function within the brain — especially those processes dealing with how the brain and body feel pain and pleasure. That’s why heroin can bring such a powerful “high,” but those same properties can also impact brain functions that manage heart rate, breathing and sleeping, making heroin dangerous for your health.
Opioids — including heroin — are very addictive. Because they alter how your brain chemistry works, your body can become used to this, which means when heroin isn’t in your system, your body feels like something is wrong. This is called physical dependency — your body feels like it needs heroin to function.
Even worse, as you develop a tolerance for the drugs, your body needs more of the substance to feel “normal.”
This physical dependency helps drive addiction to heroin, which can also be psychological and emotional in nature.
What is heroin withdrawal?
Heroin withdrawal occurs when you stop using the amount of heroin your body has become dependent on. Depending on how much and how often you’re using heroin, you could begin experiencing withdrawal as early as a few hours after you last used the drug.
Heroin withdrawal causes your body and mind to experience symptoms — these can be physical, mental or emotional, and they can make it very difficult to quit using heroin on your own. In fact, depending on how dependent your body is on opioids and what your overall health status is, quitting unassisted could even put you at risk because the withdrawal can be that severe.
What are heroin withdrawal symptoms?
The symptoms of heroin withdrawal vary by person and a variety of factors — including how much heroin your body has become accustomed to and how often you use the drug.
Some common symptoms can include:
- Restlessness and irritability, which can manifest as moodiness or snapping at others
- Spasms in muscles, especially in the legs, which can lead to uncontrolled movement in your legs
- Nausea, diarrhea, and vomiting — which can also lead to dehydration
- Problems sleeping, including severe insomnia
- Cold flashes or chills accompanied by goosebumps
- Changes in your heart rate — often a rapid heart rate that can be dangerous to cardiovascular health
- Trouble breathing
- Severe pain or aches in muscles, bones or joints
- Changes in mental status, including problems concentrating or even paranoia
- Inability to feel — or trouble feeling — pleasure in normal things
- Such severe cravings for heroin that you may take actions you wouldn’t normally take to get the drugs and soothe the withdrawals and cravings — including illegal activity or actions that are dangerous to yourself or others
Because heroin withdrawal can be so severe, it can be almost impossible for people to quit using the drug on their own. If you’re addicted and physically dependent on heroin, then heroin withdrawal symptoms can even be hazardous to your health.
Instead of trying to push through the pain and danger on your own, ask for help. Heroin addiction isn’t a bad habit you can kick through willpower — it’s a chronic condition that requires professional treatment. You wouldn’t try to beat a cancer diagnosis with your own mental power, right?
How long is the heroin withdrawal timeline?
While each person’s heroin withdrawal timeline is a bit different, you can expect the bulk of symptoms to last around a week.
Most people begin experiencing symptoms within a few hours to half a day after they last used heroin — how fast your body experiences withdrawal depends on factors such as:
- How much heroin you have to use to experience results
- How often you use heroin
- What method you typically use (snorting, injecting, smoking, etc.)
At first, you might think you can push through nausea, pain and other symptoms to get through the withdrawal, but the symptoms typically build. They worsen over the hours and days, with most people experiencing peak withdrawal symptoms between one and three days after they last used heroin.
It’s during this time that most people seek more heroin because they are unable to deal with the withdrawal.
The more acute symptoms of withdrawal do tend to subside within a week of peaking, but that doesn’t mean they go away. Symptoms can come and go for weeks or months; some people might even experience some withdrawal symptoms for years following their last heroin use. That’s why professional rehab and recovery — and a long-term follow-up plan for sobriety — is so important to those who want to remain heroin-free.
What is heroin withdrawal treatment?
Treatment doesn’t just help you deal with the types of symptoms that can resurface months or years later, though. Heroin withdrawal treatment can help you get through the immediate symptoms with less discomfort.
Medically assisted heroin withdrawal treatment
Professionals have tools to bring to the rehab and recovery battle that individuals don’t have access to on their own — including medically assisted detox. This works on a variety of levels to help you get through those first hours, days and weeks after you stop using heroin.
- Medical staff are present throughout the entire detox process, which means you can feel safer and more secure knowing they can respond to needs and any potential emergencies as your body goes through this change.
- That same medical staff is able to provide clinical care for you, reducing the impact of many of the withdrawal symptoms so you can be more comfortable with the detox.
- Medically assisted detox often includes weaning you off opioids or substituting other medications that provide similar results so doctors and nurses can slowly reduce the dosages to bring your body back to a more normal state.
Continuing recovery efforts after heroin addiction symptoms are managed
Addiction recovery is never a one-size-fits-all option; the factors that led you to abuse heroin and become addicted are likely very personal and unique, and that means your recovery treatment should follow suit.
With that in mind, at Beachway we know that not everyone is ready to return to normal life following a short medically assisted detox. That’s why we work with you to understand your personal cycle of addiction and create a personal treatment plan that meets your needs and helps you achieve your goals.
Many people find that the physical side of heroin addiction — which leads to those withdrawal symptoms — is only one factor in their struggle with substance abuse. Most of the time, mental, emotional and psychological factors may also be at play.
That’s why we offer an inpatient recovery option that you can take part in following medically assisted detox. Once heroin is out of your system and you’re able to function without the severe pain and discomfort of withdrawal, you’re able to concentrate on other therapies, which let you:
- Identify and understand the root causes of and triggers for your drug use
- Develop and practice healthier coping mechanisms
- Address life factors — from work and family to potential mental health diagnoses — that may impact your ability to live a sober life
- Learn about overall health, including stress management and a nutritious diet, which can increase your chances for a more positive future
Don’t try to deal with heroin withdrawal symptoms alone
Attempting to quit heroin on your own can be nearly impossible. Heroin withdrawal symptoms can be severely uncomfortable — not to mention dangerous for your health. Instead of pushing through the pain and potentially ending up in the ER, reach out right now to get help with your addiction from professionals who can manage the pain for you and help ease you through the process.
At Beachway, our admissions counselors are always standing by to take your phone call and provide viable options for how you can seek recovery in the safest, most potentially effective way possible. You can also complete our contact form for additional information.
You don’t have to face heroin withdrawal symptoms on your own, and at Beachway, we can turn recovery into a much more comfortable, successful experience. Contact us today or call 877-284-0353 for immediate assistance.